Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 134, NWS Omaha, NE

August 7, 20214 counties in Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 7, 2021, 11:25 PM CDT for 4 counties in Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 11:25 PM CDT (04:25 UTC)
Expired
Aug 8, 2021, 12:01 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS53 KOAX 080425
SVROAX
IAC071-129-137-145-080515-
/O.NEW.KOAX.SV.W.0134.210808T0425Z-210808T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1125 PM CDT Sat Aug 7 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Eastern Fremont County in southwestern Iowa...
  Southern Montgomery County in southwestern Iowa...
  Southeastern Mills County in southwestern Iowa...
  Page County in southwestern Iowa...

* Until 1215 AM CDT.

* At 1125 PM CDT, a severe thunderstorm was located near Farragut, or
  23 miles north of Tarkio, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Shenandoah around 1130 PM CDT.
  Essex around 1140 PM CDT.

Other locations in the path of this severe thunderstorm include
Clarinda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9555 4098 9557 4097 9493 4073 9493
      4073 9491 4058 9491
TIME...MOT...LOC 0425Z 270DEG 33KT 4077 9545 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kern
3 follow-up statements
847 
WWUS53 KOAX 080446
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1146 PM CDT Sat Aug 7 2021

IAC071-129-137-145-080515-
/O.CON.KOAX.SV.W.0134.000000T0000Z-210808T0515Z/
Fremont IA-Montgomery IA-Mills IA-Page IA-
1146 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN FREMONT...SOUTHERN MONTGOMERY...SOUTHEASTERN MILLS AND
PAGE COUNTIES...

At 1146 PM CDT, a severe thunderstorm was located 6 miles southeast
of Essex, or 24 miles north of Tarkio, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Clarinda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9544 4097 9547 4097 9493 4073 9493
      4073 9491 4058 9491
TIME...MOT...LOC 0446Z 270DEG 32KT 4077 9521 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kern
526 
WWUS53 KOAX 080452
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1152 PM CDT Sat Aug 7 2021

IAC071-129-137-145-080515-
/O.CON.KOAX.SV.W.0134.000000T0000Z-210808T0515Z/
Fremont IA-Montgomery IA-Mills IA-Page IA-
1152 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN FREMONT...SOUTHERN MONTGOMERY...SOUTHEASTERN MILLS AND
PAGE COUNTIES...

At 1151 PM CDT, a severe thunderstorm was located 6 miles west of
Clarinda, or 23 miles west of Bedford, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Clarinda around 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9544 4097 9547 4097 9493 4073 9493
      4073 9491 4058 9491
TIME...MOT...LOC 0451Z 270DEG 32KT 4077 9515 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kern
941 
WWUS53 KOAX 080501
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1201 AM CDT Sun Aug 8 2021

IAC071-129-137-145-080510-
/O.CAN.KOAX.SV.W.0134.000000T0000Z-210808T0515Z/
Fremont IA-Montgomery IA-Mills IA-Page IA-
1201 AM CDT Sun Aug 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREMONT...SOUTHERN
MONTGOMERY...SOUTHEASTERN MILLS AND PAGE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Iowa.

LAT...LON 4058 9544 4097 9547 4097 9493 4073 9493
      4073 9491 4058 9491
TIME...MOT...LOC 0459Z 270DEG 33KT 4077 9503 

$$

Kern

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:59 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 7, 10:59 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1059 PM CDT Sat Aug 7 2021

...Updated Discussion...

.UPDATE...
Issued at 1056 PM CDT Sat Aug 7 2021

Severe threat continues with line of storms extending from near
Harlan Iowa into southeast Nebraska near Pawnee City. Areas to the
west have been removed from Severe Thunderstorm Watch 414.

Overall trend has been downward as far as storm intensity goes,
but gusts over 50 mph remain possible as the line moves through
southeast Nebraska and southwest Iowa.

&&

.DISCUSSION...
Issued at 243 PM CDT Sat Aug 7 2021

A complex severe weather scenario has been unfolding this morning,
largely due to the plentiful cloud cover and the convection that
occurred earlier this morning. As we go further into the
afternoon, ML CAPE values are expected to increase to around 3500
J/kg, with effective bulk shear values ranging from 20 to 30 kts
by the time convection gets to eastern Nebraska and southwestern
Iowa. Visible satellite shows developing cumulus in south-central
Nebraska into Kansas, and this area will serve as the starting
point for convection this evening. These storms are expected to
begin after 5 PM in a discrete mode with hail being the primary
threat. Veering low-level wind profiles, and enhanced 0-3 km
shear suggest that there is also a limited tornado threat
associated with the initial cells in that same area. These cells
are then expected to evolve into a larger complex that is
expected to begin pushing ENE into eastern Nebraska after 7 PM. As
this larger complex forms, the main threat evolves into damaging
winds as the storm complex becomes cold-pool dominant. These
storms are expected to move eastward towards the Omaha and Lincoln
metro areas, with the best timing for each being 10 and 11 PM
respectively. These storms will continue east and gradually fizzle
out into the middle of the night in central and eastern Iowa. A
few light rain showers and rumbles of thunder could last until
sunrise Sunday as the back end of the mid-level wave advects
through the area.

Tomorrow morning, those spotty showers are expected to give way to
dry weather and southwesterly winds look to settle in. A return to
mostly sunny skies will aid in the return of some warm
temperatures, with highs in the upper 80's to low 90's are
expected along with heat indices approaching 100 degrees. Monday
is expected to hold even warmer temperatures, with areas near the
South Dakota border reaching over 100 degrees. Heat indices of 100
to 110 are currently slated for that day, and could necessitate a
Heat Advisory if the forecast remains on track. Tuesday a mid-
level shortwave trough is expected to pass through the northern
CONUS and may be the next chance at severe weather for the area,
as it drags a cold front eastward. How far south this frontal zone
extends is still in flux, and the location will likely dictate
what kind of hazards we expect.

Wednesday into the weekend, highs in the 90's on Wed/Thu will give
way to cooler weather Fri/Sat as the mid-level flow transitions
to northwesterly flow. Several shortwave impulses are depicted by
the global deterministic models, and may drive low-end shower and
storm chances in the extended forecast. While nothing looks like a
soaker, some kind of rainfall will be greatly appreciated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Aug 7 2021

Mostly VFR conditions are expected however through 07z there is a
good chance of variable conditions in and around thunderstorms
with gusty strong winds. Intermittent MVFR cigs are possible
through 07z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Dergan
DISCUSSION...Petersen
AVIATION...Kern
Hazardous weather outlook, Aug 7, 3:45 PM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Sat Aug 7 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a slight risk of severe thunderstorms this afternoon and
continuing overnight. Large hail is the primary hazard with the
initial storm development this afternoon, with damaging winds the
more likely severe hazard during the evening and overnight.

Storms are forecast to develop in central Nebraska early this
evening where instability and shear are maximized along an
approaching cold front. These storms are expected to congeal into
a larger cluster, then sweep east across eastern Nebraska and
western Iowa through the late evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a marginal risk of severe thunderstorms Sunday afternoon
in parts of far southeast Nebraska and southwest Iowa.

Severe thunderstorms are also possible Monday night and Tuesday as
a cold front moves into the Plains.

Otherwise hot and muggy weather will return to the region this
Sunday and Monday. Heat index values are currently expected to
reach or exceed 105 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 7, 11:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1105 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      1 E COUNCIL BLUFFS      41.24N 95.84W
08/07/2021                   POTTAWATTAMIE      IA   PUBLIC

            CAR STRANDED.

&&

DEWALD
Local storm report, Aug 7, 11:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1108 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     FLASH FLOOD      3 E OMAHA               41.26N 95.95W
08/07/2021                   DOUGLAS            NE   DEPT OF HIGHWAYS

            I480 AT EXIT 2B CLOSED DUE TO FLOODING.

&&

DEWALD
Local storm report, Aug 7, 11:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     3 SW NEBRASKA CITY      40.65N 95.90W
08/07/2021  M57 MPH          OTOE               NE   MESONET

&&

DEWALD
Local storm report, Aug 7, 11:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1116 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      2 SSE OMAHA             41.24N 96.00W
08/07/2021                   DOUGLAS            NE   PUBLIC

            SEMI TRAILER STORAGE CONTAINER FLOATING IN A
            PARKING LOT.

&&

DEWALD
Local storm report, Aug 7, 11:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      3 E OMAHA               41.26N 95.96W
08/07/2021                   DOUGLAS            NE   PUBLIC

            CARS COMPLETELY SUBMERGED. OCCUPANTS WERE
            RESCUED.

&&

DEWALD
Local storm report, Aug 7, 11:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1124 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      WAVERLY                 40.91N 96.53W
08/07/2021                   LANCASTER          NE   PUBLIC

            MINOR STREET FLOODING TO THE CURB.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:39 PM CDTAreal Flood AdvisoryOAXMills, Pottawattamie3 hr
Aug 7, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMills, Pottawattamie49 min
Aug 7, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXPottawattamie40 min
Aug 7, 9:05 PM CDTFlash Flood WarningOAXPottawattamie4 hr
Aug 7, 9:24 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie51 min
Aug 7, 9:35 PM CDTFlash Flood Warning Considerable damage threatOAXPottawattamie3 hr
Aug 7, 10:30 PM CDTFlash Flood Warning EmergencyOAXPottawattamie89 min
Aug 7, 10:38 PM CDTSevere Thunderstorm WarningOAXFremont52 min
Aug 8, 12:41 AM CDTAreal Flood WarningOAXFremont, Mills, Pottawattamie12 hr
Aug 8, 2:37 PM CDTHeat AdvisoryOAXFremont, Mills, Montgomery, Page, Pottawattamie54 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.